Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 5, 2005, 4:25 PM CDT for Greenwood County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 4:25 PM CDT (21:25 UTC)
- Expired
- Apr 5, 2005, 5:17 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -554 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052125 SVRICT KSC073-052215- /O.NEW.KICT.SV.W.0005.050405T2125Z-050405T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT TUE APR 5 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS. * UNTIL 515 PM CDT. * AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF EUREKA...MOVING NORTH AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CLIMAX...EUREKA...HAMILTON...PIEDMONT...SEVERY...THRALL THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3761 9651 3761 9613 3809 9613 3808 9651 $$ /DARMOFAL
3 follow-up statements
000 WWUS53 KICT 052149 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 448 PM CDT TUE APR 5 2005 KSC073-052215- /O.CON.KICT.SV.W.0005.000000T0000Z-050405T2215Z/ GREENWOOD KS- 448 PM CDT TUE APR 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN GREENWOOD COUNTY UNTIL 515 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF HAMILTON...OR 9 MILES NORTH OF EUREKA...AND MOVING NORTH AT 30 MPH. ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED NEAR CLIMAX, ALSO MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR EUREKA BY 430 PM CDT. THE TOWN OF THRALL IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3761 9651 3761 9613 3809 9613 3808 9651 $$ /KLEINSASSER
000 WWUS53 KICT 052200 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT TUE APR 5 2005 KSC073-052215- /O.CON.KICT.SV.W.0005.000000T0000Z-050405T2215Z/ GREENWOOD KS- 459 PM CDT TUE APR 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN GREENWOOD COUNTY UNTIL 515 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF MADISON...OR 18 MILES NORTH OF EUREKA...AND MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN GREENWOOD COUNTY...INCLUDING THE TOWN OF THRALL. DOPPLER RADAR HAS INDICATED MODERATE ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3761 9651 3761 9613 3809 9613 3808 9651 $$ /KLEINSASSER
000 WWUS53 KICT 052217 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 516 PM CDT TUE APR 5 2005 KSC073-052226- /O.EXP.KICT.SV.W.0005.000000T0000Z-050405T2215Z/ GREENWOOD KS- 516 PM CDT TUE APR 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREENWOOD COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 511 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL, GUSTY WINDS, DEADLY LIGHTNING AND TORRENTIAL RAINFALL IS STILL EXPECTED WITH THIS THUNDERSTORM. LAT...LON 3761 9651 3761 9613 3809 9613 3808 9651 $$ /KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:19 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 5, 3:19 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT TUE APR 5 2005 .DISCUSSION... FORECAST CONCERNS WILL BE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND THIS EVENING. DRYLINE EXTENDS ROUGHLY FROM HUTCHINSON SOUTHEASTWARD TOWARD PONCA CITY. THUNDERSTORMS ARE TRYING TO INITIATE ALONG THIS BOUNDARY OVER WESTERN PORTIONS OF THE FORECAST AREA, COINCIDENT WITH INTENSE LARGE-SCALE FORCING ASSOCIATED WITH MID-LEVEL LOW/COLD POCKET. ANOTHER AREA OF CONVECTION, LIKELY A BIT MORE ELEVATED IN NATURE, IS ONGOING OVER PORTIONS OF WESTERN AND CENTRAL KANSAS, ASSOCIATED WITH STRONG SFC-700MB CONVERGENCE AND STEEP LAPSE RATES UNDER COLD CORE. A THIRD AREA OF THUNDERSTORMS IS GETTING GOING JUST EAST OF THE KANSAS TURNPIKE, ASSOCIATED WITH WESTERN EDGE OF DEEPER MOISTURE. THINKING CONVECTION WILL EVENTUALLY MERGE INTO A NORTHWEST TO SOUTHEAST BAND STRETCHING FROM CENTRAL THROUGH SOUTH CENTRAL KANSAS. ADDITIONALLY, CONVECTION EAST OF THE TURNPIKE WILL LIKELY FILL IN AS MID-LEVEL COOLING SPREADS EAST AND CAP ERODES. ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THIS AFTERNOON THROUGH LATE THIS EVENING, IT APPEARS THE GREATEST SEVERE THREAT WILL BE ASSOCIATED WITH STORMS EAST OF THE KANSAS TURNPIKE DUE TO DEEPER MOISTURE. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN STEEP LAPSE RATES AND STRONG CURVATURE VORTICITY, THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS, GIVEN DOMINANT UNIDIRECTIONAL FLOW THROUGH THE TROPOSPHERE. SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH LATE EVENING. SEVERE THREAT BY MIDNIGHT SHOULD BE DIMINISHING, ALTHOUGH HAIL WILL STILL BE POSSIBLE WITH THE STRONGEST ACTIVITY OVER ESPECIALLY SOUTHEAST KANSAS. THEREAFTER, SHOWERS AND GENERAL THUNDERSTORMS SHOULD FILL SOUTHEAST INTO THE AREA, AND PERSIST THROUGH WEDNESDAY, AS LOW-MID LEVEL DEFORMATION ZONE NORTHWEST OF THE MID/UPPER LOW AFFECTS THE AREA. DEFINITELY HEAVY RAIN POTENTIAL THROUGH MIDNIGHT ASSOCIATED WITH ANY HEAVY THUNDERSTORMS, BUT THINKING HEAVY RAIN THREAT THEREAFTER SHOULDNT BE A BIG DEAL, GIVEN WEAKENING UPPER DYNAMICS AND WEAKENING MID-LEVEL FRONTOGENESIS. SHOWERS AND ESPECIALLY LOW CLOUDS WILL BE SLOW TO EXIT THE FORECAST AREA, AND SHOULD LINGER THROUGH WEDNESDAY NIGHT, CLEARING FROM THE WEST. ADDITIONALLY, WILL LIKELY BE VERY WINDY WEDNESDAY (FROM THE NORTH), ESPECIALLY OVER WESTERN PORTIONS OF THE FORECAST AREA, AS STRONG PRESSURE RISES OVERSPREAD THE AREA BEHIND THE STACKED SURFACE-UPPER LEVEL SYSTEM. MAY SEE SOME GUSTS UP TO 40 MPH. HOWEVER DUE TO BUSY SHORT-TERM CONDITIONS, OPTED TO HOLD OFF AN WIND ADVISORY ISSUANCE. MODEL GUIDANCE CONTINUES TO SHOW NEXT WEATHER MAKER AFFECTING THE PLAINS BY SATURDAY NIGHT OR SUNDAY. MODELS CONTINUE TO TREND CLOSING THIS SYSTEM OFF, WHICH MAY PROLONG PRECIPITATION CHANCES THROUGH EARLY-MID NEXT WEEK. INCREASED POPS TO CHANCE CATEGORY FOR THE WEEKEND, BUT NO OTHER SIGNIFICANT CHANGES MADE TO THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 61 43 65 / 60 70 20 0 HUTCHINSON 50 60 42 65 / 70 70 20 0 NEWTON 51 61 43 65 / 70 70 20 0 ELDORADO 52 62 43 64 / 60 70 30 5 WINFIELD-KWLD 51 62 44 65 / 50 70 30 0 RUSSELL 48 58 41 65 / 90 70 10 0 GREAT BEND 48 58 42 65 / 80 70 10 0 SALINA 51 59 42 65 / 80 70 20 0 MCPHERSON 50 60 42 65 / 70 70 20 0 COFFEYVILLE 54 64 46 63 / 60 70 40 10 CHANUTE 55 64 46 62 / 60 70 40 10 IOLA 55 64 45 62 / 70 70 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR THE ENTIRE FORECAST AREA. && KLEINSASSER
Hazardous weather outlook, Apr 5, 3:33 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE APR 5 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 333 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH LATE THIS EVENING. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER THERE IS A SMALL CHANCE FOR A TORNADO OR TWO THROUGH EARLY EVENING. TWO SEVERE THUNDERSTORM WATCHES COVER ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 9 PM. THE SEVERE THUNDERSTORM THREAT SHOULD DIMINISH AFTER MIDNIGHT FROM WEST TO EAST. HOWEVER, SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY OVER SOUTHEAST KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO SPECULATE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MID EVENING HOURS AREAWIDE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KETCHAM/JMC/ADK
In the hours before
Special weather statement, Apr 5, 2:35 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT TUE APR 5 2005 KSZ047-048-050-067-082-091-092-052030- BARTON-ELLSWORTH-HARPER-KINGMAN-RENO-RICE-SUMNER- 235 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...HARPER...KINGMAN...RENO... RICE AND SUMNER COUNTIES... AT 232 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TURON...OR 19 MILES NORTHWEST OF KINGMAN...AND MOVING NORTH AT 35 MPH. OTHER THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON ACROSS THE ADVISORY AREA. THESE STORMS COULD STRENGTHEN AND PRODUCE PENNY TO NICKEL SIZE HAIL AND WINDS TO 55 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY EVEN FURTHER AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /DARMOFAL
Special weather statement, Apr 5, 4:06 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT TUE APR 5 2005 KSZ032-033-047-048-050-052130- BARTON-ELLSWORTH-LINCOLN-RICE-RUSSELL- 406 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN...RICE AND RUSSELL COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLE RIVER...OR 22 MILES SOUTHEAST OF ELLSWORTH...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. OTHER THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON ACROSS THE ADVISORY AREA. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /CARUSO
Local storm report, Apr 5, 4:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 6 SE EL DORADO 37.76N 96.78W
04/05/2005 1.00 INCH BUTLER KS TRAINED SPOTTER
&&
CWHLocal storm report, Apr 5, 4:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 2 S PIEDMONT 37.59N 96.37W
04/05/2005 1.00 INCH ELK KS AMATEUR RADIO
&&
CWHLocal storm report, Apr 5, 4:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL LITTLE RIVER 38.40N 98.01W
04/05/2005 0.75 INCH RICE KS TRAINED SPOTTER
&&
KRCLocal storm report, Apr 5, 4:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 S GRENOLA 37.34N 96.45W
04/05/2005 0.25 INCH ELK KS TRAINED SPOTTER
&&
KRCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:12 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 66 min |
| Apr 5, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 59 min |
| Apr 5, 3:54 PM CDT | Tornado Warning | ICT | Elk, Greenwood | 36 min |
| Apr 5, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.